Finger and toe nails (mostly finger)

Finger and toe nails (mostly finger)

I was diagnosed with PA this past summer. I get my shots when I need them (varies between 3-5 weeks), I pushed it last time and waited 7 weeks....What a mistake! I could barely focus on driving...Yikes!

Anyhow, I have noticed since about autumn time that I simply cannot grow my nails. The moment they get any sort of lip to them and begin to grow off and away from the pad of my digits they break, crack and layers peel off. My toes are not so bad, I can simply play with a bit of the nail and voila! No need for clippers, they break off straight but my finger nails...Not so lucky.

I've tried to clip them to keep them as short as possible, but it doesn't matter, when I go to clip them a layer of my nail begins to peel. I've tried the fake nails but because my nail bed is so thin now, the adhesion hurts. So now I look like a kid who has bitten every last ounce of nail off and now they bleed and form hang nails.

How do others deal with this, if you have this problem?

Thanks!

19 Replies

oldestnewest
  • Lara, OUCH that looks very sore.

    My nails lost their moons, so watch out for that. Have got moons now only on thumbnails, but they are sometimes a bit sore. I don't get the peeling back deeply like you do, but vertical grooves on each one and pitting also weak and brittle - I thought this was because of my job, where I use heavy woodworking machinery, but haven't worked for 6 months now and definitely the condition improves or deteriorates with B12 highs and lows.

    Sorry I can't add a photo, I know it would help but I'm on a library computer without scanner. Have googled 'nails and b12 deficiency' and seen photo of my nail-twin, though !

    Takes time, but they should get stronger with B12. Mine certainly have.

  • Thank you. And yes they are sore. I've thought of getting a manicure done often to help keep them healthy but even buffing my nail bed hurts. Any pressure for that matter.

    If you say it will get better in time, I say I hope so and look forward to it!

    I appreciate your response!

    Xoxox

  • HI Cherylclaire

    my nails are the very same, I get b12 jabs but could another auto immune prob also cause this. thx

  • Do you take any other vitamins? Could be that you are deficient in other vitamins too, not sure which would help! My nails have improved greatly these last few weeks whilst taking vitamin D, loading doses of vitamin B12, and folic acid. I'm not sure which one takes the credit though!

  • Yes I do. I take calcium and d 3x a day

  • Ooo I googled B12 deficiency and nails and guess what, I saw my nail twin too! My daughter is a beauty therapist and has been concerned about my nails for years because of the splitting, ridges and peeling, but we didn't know the cause at that time. She tried acrylic nails on me, but my nails just peeled and they fell off, leaving me with sore nails for months - I'm never doing that again! Mine break down the ridges, rather than across the top and they are really brittle. Now I'm jabbing myself regularly, rather than the 3 monthly from the doc, they are slowly improving, but I don't know if they will ever be totally normal again.

  • What do you classify as regularly? You are in the UK and I am in Canada. I understand things are done differently and understood differently too.

    The one thing I have going for me is on April 10 I see a immuno dermatologist (I have lupus as well). I've been waiting for over 3 years to see one. I will be asking him about my nails as well. Not sure if he can do or recommend anything but it's worth a shot ;)

  • I inject myself weekly because any less and the muscle spasms, tingles, dizziness etc come back. On the NHS, I would only be getting one jab every 3 months. (should be every 2 months, due to neuro symptoms, but I was hitting my head against a brick wall with my G.P. there) Without self injecting, I don't think that I would be able to function, let alone work.

    It'll be interesting to see if the dermatologist can recommend anything. I also have psoriasis, and I don't think that helps the nails either.

  • Wow. I am glad we have connected. I get the cramps and pins and needles daily. It is now being felt everyday by the corner of my left eye, left cheek bone area and upper left lip corner. I also have constant ear aches (again daily) and there is no found cause yet. Tried 4 different antibiotics, 2 nasal sprays, x-ray, ultrasound and MRI. My GP and ent can't find anything. I see the neurologist for the first time in July/August (not soon enough !)

    Anyway, I say all this because I only get my shots when I am so fatigued I can't hold a utensil or stay awake or when my vision goes "pearly or translucent" for a whole day. Perhaps I should be getting my injections more frequently?

    In the beginning I was getting the shots every weeks for about 5 or 6 weeks then every other week then it was left to my descretion to get them as needed.

    I wasnt aware that my pins and needles and other odd feelings I get were PA related until the other night. My GP at the time only said this is what I have and to get the shots. Every thing else has been discovered along the way.

    I guess I should be getting these shots more frequently to help ease with all my oddities of discomforts, pains and dialysis fatigue?

  • And I didn't know that earaches where anything to do with P.A. either ;) I get a lot of earaches and have seen E.N.T, had an M.R.I and had lots of antibiotics and sprays to no avail too. My upper teeth hurt too, but my dentist says that they are fine, so maybe it's all nerve pain.

    Everyone has to find the frequency of jabs that suit them through trial and error. The right frequency is where your symptoms don't come back. So if your symptoms creep back after 2 weeks, have a jab a few days before that. You can't overdose on B12, as it's water soluble and you just pee out what your body doesn't use/need. I tried stretching it to 2 weeks between but turned into a zombie!

  • Thank you.

    I'm not sure if the earaches are PA related or not. I doubt this as I have had them for 13 months now. I do suspect that one of my nerves have pressure on them causing these randomized daily earaches, but not sure if it was connected with the tingling I get on my left side of face?

    I will go to dr to get more frequent shots and see if it makes a difference with my oddities.

    Thank you!

  • I get tingling in my face on the same side as the earache - also the left side. Are you sure that we aren't twins that were separated at birth :)

    I hope that the extra jabs help you feel better quickly.

  • Earache can be caused by bruxism (grinding the teeth) which consequently can be brought on by vitamin deficiencies in the diet! I don't get earache but jaws and teeth hurt sometimes from clenching my teeth so much. I don't even realise that I'm doing it, only noticed recently so Googled it!

  • I've mentioned this to a few dentists and all agree that I don't suffer from that. Over 20 years ago when I was a teenager it was suggested that I wear a night guard, but was the only dentist who suggested it. I initially felt it (my earaches) might have been tmj, but it isn't (as confirmed by the MRI).

    Just another unresolved daily annoyance for now I suppose lol

  • I too am in the UK and struggling. I have lots of neuro symptoms as you. The GP has only agreed to six loafing doses. After one felt good but three days later and back to feeling terrible.

    Where do you get your injections in U.K. I am getting desperate. My GP says B12 within range at 320 but this has been falling all year,

  • I have similar trouble with weak, peeling nails, and vertical splits, although not quite as badly. I'm in the US, and the treatment here is that upon diagnosis, we get daily 7 daily injections, followed by 4 weekly injections, then monthly ( I am currently working on getting mine more frequently than monthly). I noticed that after the daily and weekly injections, my nails were beautiful! Everyone remarked on how nice they looked, and it had been a long time since I was able to get them to grow. Now that I'm on monthly injections, I'm back to the old problems. The other things I did which may or may not have helped was to cut them back below the splits/peeling (if you can get them long enough to do that) and stop wearing nail polish.

  • Hi,

    Yes I don't wear nail polish often (maybe twice a year). For this reason. I felt that my nails needs to breathe naturally, just like my hair. I have lupus and have massive bald and scorched looking spots. I don't due my hair. Au naturel.

    Perhaps I will get my injections more frequently. See if that helps?

    Thank you!

  • A friend of mine was told to eat a few almonds everyday to strengthen her nails. It did seem to work for her.

    I've been told to get some nail oil to massage in to them at night. I will report back if it helps me.

  • it's hard to tell from the photo, are your nails thicker at the end and then suddenly get thin creating a ridge that peals off?

    I used to get something similar happen when I wasn't getting injections often enough. you could literally see in the nail growth when I had each injection, it was actually usefully to convince the doctor that I needed more regular jabs, as I had a physical symptom to show him, rather than just telling him how tiered I was. it's stopped with more regular jabs. (but I still can't paint my nails as the polished won't hold on, just pops of my nail whole)

    my hair would also fall out (not all of it just get thinner) and grow again after next injection, I used to have to have layers cut in to blend the regrowth.

    hope this helps

You may also like...